Thunderstorm Wind, Stokes
- When
- July 16, 5:02 PM EST
- Where
- Stokes County, 3 mi SE of Prestonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.439, -80.082
Damage values are estimated.
A severe thunderstorm produced damaging winds that downed large tree limbs near Prestonville, NC in Stokes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced damaging winds that downed large tree limbs near Prestonville, NC in Stokes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:21 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT MON JUL 16 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL KEEP A MORE TYPICAL SOUTHWEST FLOW OF HEAT AND HUMIDITY INTO THE REGION THIS WEEK. COOLER AND DRIER WEATHER ARE EXPECTED BY THE END OF THE WEEKEND AS HIGH PRESSURE MOVES INTO THE AREA. && .NEAR TERM /THROUGH TUESDAY/... 12Z SOUNDING AND UPPER AIR ANALYSIS SHOWS A VERY MOIST AIRMASS EXTENDING NORTHEASTWARD INTO THE SOUTHERN APPALACHIANS. THE WEAK FRONT JUST TO OUR NORTH REMAINS STATIONARY. AFTERNOON HEATING IS STILL EXPECTED TO PROVIDE INSTABILITY FOR DEEP CONVECTION...WITH THE INITIAL LIFT IN THE MTNS...PARTICULARLY IN LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE IN SW VA AND NW NC. ANOTHER LOW LEVEL FOCUS EARLY MAY BE THE WEAK BOUNDARY MOVING INTO THE WESTERN SLOPES AREAS OF SOUTHERN WV AT THIS TIME. SO...WE HAVE RAISED THE POPS THIS AFT ALONG THE BLUE RIDGE AND IN THE GREENBRIER AREA INTO THE LOW LIKELY RANGE. HAVE ALSO RAISED POPS TO HIGHER CHANCE IN THE PIEDMONT AS STORM MOTION FOR ANY DEVELOPMENT ALONG THE BLUE RIDGE WILL BE EAST-SOUTHEAST. MODIFIED 12Z SOUNDINGS SHOW THE POTENTIAL FOR CAPES >2000 J/KG...AND ALSO A THREAT OF WET DOWNBURSTS WITH VERY HIGH DCAPES AND SFC TO MID LEVEL DELTA THETA-E. THERE WILL ALSO BE A TENDENCY TO BACK BUILD WITH PROPAGATION VECTORS LESS THAN 10 KNOTS...SO THERE WILL BE HEAVY DOWNPOURS IN THE STRONGER CELLS. FOR THAT REASON... WE HAVE ADDED IN THE CHANCE FOR GUSTY WINDS AND HEAVY DOWNPOURS. LINGERING INSTABILITY ALONG THE BLUE RIDGE WILL ALLOW SCT TSRA TO CONTINUE THROUGH THE EVENING B4 FADING DUE TO LOSS OF HEATING. PATCHY FOG AGAIN POSSIBLE FOR THE OVERNIGHT. ACTIVITY SHOULD END AROUND OR A LITTLE AFTER MIDNIGHT WITH PATCHY FOG DEVELOPING MY MORNING. LOWS IN THE LOW TO MID 60S ARE EXPECTED IN THE MOUNTAINS WITH MID TO UPPER 60S IN THE PIEDMONT. TUESDAY SHOULD BE A NEAR REPEAT OF TODAY CONCERNING BEST CHANCES OF SHOWERS AND STORMS IN THE MOUNTAINS OF NC AND NEIGHBORING SW VA WITH DEVELOPMENT BEGINNING AROUND MID-DAY. HIGH TEMPERATURES AT OR SLIGHTLY ABOVE THOSE OF TODAY ANTICIPATED. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... NOT MUCH CHANGE FROM THE ONGOING FORECAST IS EXPECTED. THE AREA WILL STILL BE UNDER THE TROUGH AXIS OF A GENERAL BROAD TROUGH THAT WILL EXTEND FROM THE UPPER MISSISSIPPI VALLEY EAST TO NOVA SCOTIA. SURFACE HIGH PRESSURE OFF THE COAST OF SOUTH CAROLINA WILL CONTINUE TO ALLOW FOR A TRAJECTORY OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE MOUNTAINS...AND THEN THIS ACTIVITY WILL SHIFT EASTWARD INTO THE PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. NO BIG CHANGES EITHER FOR TEMPERATURES...LOW TO MID 80S IN THE MOUNTAINS...WITH READINGS AROUND 90 IN THE PIEDMONT. FOR LOWS...MID TO UPPER 60S IN THE MOUNTAINS WITH READINGS AROUND 70 IN THE PIEDMONT. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS WE HEAD INTO THE WEEKEND...THE TROUGH IN THE EAST IS ONLY GOING TO INTENSIFY AND SHARPEN IN RESPONSE TO BOTH A SHORTWAVE TROUGH HEADING INTO IT YIELDING POSITIVE REINFORCEMENT...AND ALSO A RIDGE IN WESTERN CONUS STRENGTHENING AND SHIFTING A BIT WESTWARD. THE RESULT WILL BE A CONTINUATION OF SHOWERS AND STORMS ON FRIDAY. BY SATURDAY THOUGH...PRECIPITATION CHANCES WILL BE LIMITED TO MAINLY ISOLATED ACTIVITY AS THE MAIN JET AND SURFACE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH MOVES SOUTH OF THE REGION. SUNDAY AND MONDAY COOL HIGH PRESSURE WILL BE IN CONTROL OF OUR WEATHER ALLOWING FOR DRY WEATHER AND BELOW NORMAL TEMPERATURES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... DIURNALLY DRIVEN SCATTERED SHRA/TSRA HAVE DEVELOPED AS EXPECTED...SO FAR THE MAJORITY OF THE ACTIVITY HAS BEEN ALONG AN EASTWARD MOVING BOUNDARY THAT CURRENTLY EXTENDS ACROSS SOUTHWEST VIRGINIA BETWEEN BLUEFIELD AND ROANOKE. I CANNOT RULE OUT TSTMS AT ANY AIRPORT...BUT THE BEST CHANCES WIL BE AHEAD OF THIS EASTWARD MOVING BOUNDARY...WHICH INCLUDES ROA...LYH AND DAN. I HAVE PUT IN TEMPO PERIODS FOR WHEN THE BEST CHANCE OF TSTMS AT THOSE AIRPORTS IS. THE STORMS WILL HAVE A POTENTIAL FOR STRONG WIND GUSTS SO I INCLUDED GUSTS TO 25 KTS AT THIS TIME. I LEFT VICINITY TSTMS IN FOR LWB AND BLF. MOST TSTM ACTIVITY SHOULD EITHER BE DISSIPATED BY 00Z...OR IN THE PIEDMONT WILL HAVE MOVED EAST OF DAN SHORTLY AFTER 01Z. THERE WILL BE A GOOD CHC OF MVFR FOG OVERNIGHT AT ALL LOCATIONS...AND POSSIBLY IFR AT LYH AND DAN. LWB HAS A GOOD CHC OF A BRIEF PERIOD OF LIFR FOG TOWARD MORNING. LOOKS LIKE A REPEAT ON TUESDAY...WITH PEAK OF ACTIVITY COINCIDING WITH WARMEST PART OF THE DAY 18-24 UTC (2PM- 8PM). LCL IFR CIGS VSBYS ANTICIPATED IN THE VCNTY OF THE THUNDERSTORMS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY VFR CONDITIONS ANTICIPATED DURING THE DAY WITH MVFR AT NIGHT. LOWER RESTRICTIONS AT NIGHT ARE DUE TO FORMATION OF FOG AND HAZE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JJ SHORT TERM...DS LONG TERM...DS AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 214 PM EDT MON JUL 16 2007 NCZ001>006-018>020-VAZ007-009>015-018>020-022>024-WVZ042>045-171815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-GREENBRIER- 214 PM EDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING. PENNY SIZED HAIL AND STRONG WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ016-017-032>035-043>047-058-059-171815- CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 214 PM EDT MON JUL 16 2007 ...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM. SCATTERED STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE AREA...AND A FEW OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. ANY OF THE STRONG STORMS MAY PRODUCE LOCALIZED POOR DRAINAGE FLOODING...AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH SATURDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT MON JUL 16 2007 VAZ013-162045- PULASKI VA- 400 PM EDT MON JUL 16 2007 AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF ALLISONIA...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLAYTOR LAKE STATE PARK AT 405 PM EDT...GRAYSONTOWN AT 420 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EDT MON JUL 16 2007 VAZ017-162100- FLOYD VA- 417 PM EDT MON JUL 16 2007 AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER INDIAN VALLEY...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ALUM RIDGE AT 430 PM EDT...WILLIS AT 435 PM EDT...AND FLOYD AT 455 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT MON JUL 16 2007 VAZ016-162145- CARROLL VA- 448 PM EDT MON JUL 16 2007 AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF HILLSVILLE...OR ABOUT 2 MILES NORTHWEST OF GLADESBORO...MOVING EAST AT 20 MPH. THE THE LINE OF STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 515 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH WINDS GUSTING TO 45 MPH AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG BASSETT 36.77N 79.98W
07/16/2007 HENRY VA COUNTY OFFICIAL
TREES DOWN BLOCKING SEVERAL ROADS IN TOWN
0400 PM TSTM WND DMG COLLINSVILLE 36.72N 79.91W
07/16/2007 HENRY VA COUNTY OFFICIAL
TREES BLOCKING SEVERAL ROADS IN TOWN
0415 PM HAIL BASSETT 36.77N 79.98W
07/16/2007 M1.00 INCH HENRY VA TRAINED SPOTTER
&&
JWHITESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT MON JUL 16 2007 NCZ004-162215- STOKES NC- 510 PM EDT MON JUL 16 2007 AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SANDY RIDGE...OR ABOUT 2 MILES WEST OF PRESTONVILLE...MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PRESTONVILLE AT 515 PM EDT...SANDY RIDGE AT 530 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 S HILLSVILLE 36.72N 80.73W
07/16/2007 M0.75 INCH CARROLL VA TRAINED SPOTTER
&&
JWHITEThe Roanoke radar (KFCX), 67 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48041.